Alert archive / Arkansas / Tornado Warnings in 2023

Tornado Warning 13, NWS Little Rock, AR

February 16, 2023Searcy County, Arkansas

NWS Little Rock, AR issued this tornado warning at Feb 16, 2023, 2:08 AM CST for Searcy County, Arkansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 2:08 AM CST (08:08 UTC)
Expired
Feb 16, 2023, 2:46 AM CST
In force
38 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Searcy County, AR

The radar

The Little Rock radar (KLZK), 120 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 2:22 AM CSTTORNADO1 Sse Canaan, ARTHIS IS A DELAYED REPORT. THIS TORNADO TOUCHED DOWN NEAR DAKOTA ROAD AND HIGHWAY 27. ALONG THE PATH, TREES WERE UPROOTED AND SNAPPED, IN ADDITION TO A ROOF REMOVED FROM A SMALL SHED. THE TORNADO APPEARS TO HAVE DISSIPATED SHORTLY AFTER 225 AM CST.
Feb 16, 2:46 AM CSTTSTM WND DMG1 Nne Canaan, ARTHIS IS A DELAYED REPORT. NWS EMPLOYEE REPORTED LARGE TREE LIMBS DOWN ALONG AR STATE HIGHWAY 27 JUST SOUTHWEST OF MARSHALL, AR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 11:13 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
818 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WFUS54 KLZK 160808
TORLZK
ARC129-160900-
/O.NEW.KLZK.TO.W.0013.230216T0808Z-230216T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
208 AM CST Thu Feb 16 2023

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Central Searcy County in north central Arkansas...

* Until 300 AM CST.
    
* At 208 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Witts Spring, or 15 miles southwest of Marshall,
  moving northeast at 45 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marshall...                       Marsena...
  Elberta...                        Imo...
  Watts...                          Bohannon...
  Leslie...                         Zach...
  Canaan...                         Morning Star...
  Lone Pine...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3577 9277 3589 9281 3603 9259 3585 9250
TIME...MOT...LOC 0808Z 241DEG 40KT 3582 9288 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

69
2 follow-up statements
438 
WWUS54 KLZK 160829
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
229 AM CST Thu Feb 16 2023

ARC129-160900-
/O.CON.KLZK.TO.W.0013.000000T0000Z-230216T0900Z/
Searcy AR-
229 AM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CST FOR CENTRAL
SEARCY COUNTY...
    
At 229 AM CST, a severe thunderstorm capable of producing a tornado
was located over Marshall, moving northeast at 40 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Marshall...                       Zach...
Canaan...                         Morning Star...
Lone Pine...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3583 9270 3593 9274 3602 9258 3594 9254
      3586 9251
TIME...MOT...LOC 0829Z 244DEG 34KT 3590 9264 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

44
105 
WWUS54 KLZK 160846
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
246 AM CST Thu Feb 16 2023

ARC129-160855-
/O.CAN.KLZK.TO.W.0013.000000T0000Z-230216T0900Z/
Searcy AR-
246 AM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR CENTRAL SEARCY COUNTY IS CANCELLED...
    
While the immediate tornado threat has diminished and the Tornado 
Warning has been cancelled, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area. Broad rotation continues, and if this rotation intensifies, a 
new Tornado Warning may be needed. 

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
north central Arkansas.


LAT...LON 3583 9270 3593 9274 3602 9258 3594 9254
      3586 9251
TIME...MOT...LOC 0842Z 241DEG 40KT 3599 9244 

$$

69

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Feb 15, 10:55 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 15, 10:55 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1055 PM CST Wed Feb 15 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 201 PM CST Wed Feb 15 2023

Frontal boundary remains draped across the state from SW to NE
this afternoon with dewpoints in the 60s F across SE Arkansas
while NW parts of the state are holding on to values in the 30s F.
Through the evening hours this moist air will attempt to spread
northwestward across the area.

H500 cyclone making its way across the Four Corners this
afternoon will continue to lift northeastward through the
overnight period. A sfc cyclone is expected to follow a similar
path, though a bit farther south, northeastward across NW Arkansas
tonight. A trailing cold front will work its way eastward across
the state through Thursday morning, eventually bringing colder and
drier air to the state. Elevated NW winds will also be in place
behind the front.

From this evening into tonight, two distinct areas of convection
appear likely to develop across the region. Initial development
is expected across northern LA, northwest MS and portions of
southeast AR where the LLJ should begin to intensify. The second
area of development is expected along the front, across portions
of southeast OK and northeast TX.

The southern activity is expected to lift rapidly northward across
eastern AR and nearby areas. This corridor appears more favorable
for tornado activity with any of the stronger storms, with
activity most likely from around 8 pm through midnight. The storms
expected to develop to the west will be along the cold front and
will have an initially higher hail risk before working toward
western AR by 10 pm.

Activity will finally push east across the state by Thursday
morning with precip out of the area by mid-morning. Much cooler
air will be seen in the wake of this cold front, with below
freezing temperatures expected Friday morning.

&&

.LONG TERM...
(Friday Night through next Wednesday)
Issued at 201 PM CST Wed Feb 15 2023

To begin the period, high pressure continues to build into the area
promoting calm and dry conditions through much of the long term
period. Late in the period, a weak disturbance brings the chance for
showers across the state before a low pressure system moves south of
the state Wednesday.

As mentioned above, calm and drier conditions are expected for much
of the period as high pressure build in. With it, more seasonable
temperatures and drier weather. This will come to an end late in the
weekend as model guidances suggests a new system moving into the
area late Sunday into the first part of the workweek. Severe weather
chances look low with this system as instability stays further to
the south. But with it being so far out, changes to the forecast are
possible.

Temperatures are expected to be cooler Saturday with highs in the
mid 40s to mid 50s. As the next system approaches towards the end of
the weekend...expect highs to increase into the 60s and 70s as a
more milder pattern moves in. Overnight lows are expected to be in
the mid 20s to 30s increasing into the 40s and 50s late in the
period.

&&

.AVIATION...
(06Z TAFS)
Issued at 1053 PM CST Wed Feb 15 2023

MVFR/IFR conds will be present Wednesday night into Thursday morning
across all sites for lowered cigs and reduced vsby for showers and
thunderstorms that will overspread the state at the beginning of the
forecast period. Expect showers and thunderstorms, wind shear, and
surface based wind gusts across all terminals. Conditions will
improve across most terminals by mid-day on Thursday as the frontal
boundary pushes eastward out of the state and conditions will become
VFR for many terminals late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     54  63  29  47 /  90  20   0   0
Camden AR         55  64  29  51 /  80  30   0   0
Harrison AR       38  52  24  44 /  70  10   0   0
Hot Springs AR    47  59  28  49 /  90  10   0   0
Little Rock   AR  55  66  31  51 /  90  20   0   0
Monticello AR     60  70  32  48 /  90  80   0   0
Mount Ida AR      43  56  27  50 /  90  10   0   0
Mountain Home AR  42  56  26  45 /  80  10   0   0
Newport AR        58  64  30  45 /  90  40   0   0
Pine Bluff AR     58  67  31  48 /  90  50   0   0
Russellville AR   46  58  28  50 /  80  10   0   0
Searcy AR         55  66  29  48 /  90  20   0   0
Stuttgart AR      58  66  31  47 /  90  50   0   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...67
LONG TERM....233
AVIATION...234
Hazardous weather outlook, Feb 15, 1:52 PM CST, 12 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
152 PM CST Wed Feb 15 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-161100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
152 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Some strong to severe storms will be possible, mainly from late
this evening into early Thursday morning. The main threats will
be large hail and damaging winds. Isolated tornadoes are also
possible, primarily over portions of central and eastern Arkansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Windy conditions are expected across the state on Thursday in the
wake of a cold front. Otherwise, hazardous weather is not
expected through the remainder of the period.

.Spotter Information Statement...

Spotter activation will likely be needed late this afternoon and
tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67

In the hours before

Local storm report, Feb 16, 1:54 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
154 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     HAIL             OZONE                   35.64N 93.44W
02/16/2023  E1.75 INCH       JOHNSON            AR   FIRE DEPT/RESCUE

&&

TEJ
Local storm report, Feb 16, 2:05 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
205 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     TSTM WND DMG     1 NNE FALLSVILLE        35.80N 93.45W
02/16/2023                   NEWTON             AR   FIRE DEPT/RESCUE

            DEBRIS WAS NOTED ALONG WITH DOWNED TREES
            NEAR FALLSVILLE. POSSIBLE TORNADO.

&&

TEJ

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 12:35 AM CSTSevere Thunderstorm WarningLZKJohnson, Newton40 min
Feb 16, 12:51 AM CSTSevere Thunderstorm WarningLZKJohnson24 min
Feb 16, 1:08 AM CSTSevere Thunderstorm WarningLZKJohnson, Newton52 min
Feb 16, 1:14 AM CSTTornado WarningLZKNewton13 min
Feb 16, 1:23 AM CSTSevere Thunderstorm WarningLZKJohnson38 min
Feb 16, 1:36 AM CSTSevere Thunderstorm WarningLZKJohnson, Newton, Pope, Searcy39 min
Feb 16, 1:51 AM CSTTornado WarningLZKNewton, Pope, Searcy39 min
Feb 16, 1:54 AM CSTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy37 min
Feb 16, 1:55 AM CSTTornado WarningLZKBoone, Marion, Newton, Searcy35 min
Feb 16, 2:07 AM CSTSevere Thunderstorm WarningLZKSearcy23 min
Feb 16, 2:15 AM CSTSevere Thunderstorm WarningLZKBaxter, Marion30 min
Feb 16, 2:17 AM CSTTornado WarningLZKBaxter, Marion30 min
Feb 16, 2:22 AM CSTSevere Thunderstorm WarningLZKJohnson, Pope, Searcy, Van Buren38 min
Feb 16, 2:32 AM CSTTornado WarningLZKBaxter, Searcy, Stone43 min
Feb 16, 2:36 AM CSTTornado WarningLZKBaxter, Marion24 min
Feb 16, 2:40 AM CSTSevere Thunderstorm Warning Considerable damage threatLZKSearcy35 min
Feb 16, 2:51 AM CSTTornado WarningLZKBaxter, Fulton, Izard39 min
Feb 16, 2:54 AM CSTSevere Thunderstorm Warning Considerable damage threatLZKBaxter, Searcy, Stone36 min
Feb 16, 2:58 AM CSTTornado WarningLZKBaxter, Izard, Stone47 min
Feb 16, 2:59 AM CSTSevere Thunderstorm WarningLZKPope, Searcy, Stone, Van Buren46 min
Feb 16, 3:02 AM CSTTornado WarningLZKSearcy, Van Buren28 min
Feb 16, 3:21 AM CSTSevere Thunderstorm WarningLZKIzard, Stone39 min
Feb 16, 3:26 AM CSTTornado WarningLZKFulton, Izard, Sharp20 min
Feb 16, 3:27 AM CSTSevere Thunderstorm WarningLZKFulton, Sharp36 min
Feb 16, 3:29 AM CSTSevere Thunderstorm WarningLZKIzard, Searcy, Stone, Van Buren46 min
Feb 16, 3:32 AM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, White25 min
Feb 16, 3:48 AM CSTSevere Thunderstorm WarningLZKFulton, Izard, Sharp42 min
Feb 16, 3:58 AM CSTSpecial Weather StatementLZKWhite32 min
Feb 16, 4:34 AM CSTSpecial Weather StatementLZKFaulkner26 min
Feb 16, 4:36 AM CSTSpecial Weather StatementLZKVan Buren39 min
Feb 16, 4:39 AM CSTSevere Thunderstorm WarningLZKLawrence, Randolph, Sharp14 min
Feb 16, 5:22 AM CSTSevere Thunderstorm WarningLZKWhite38 min
Feb 16, 5:48 AM CSTSpecial Weather StatementLZKPulaski27 min
Feb 16, 6:37 AM CSTSpecial Weather StatementLZKWhite38 min
Feb 16, 7:09 AM CSTSpecial Weather StatementLZKLonoke36 min
Feb 16, 7:32 AM CSTSpecial Weather StatementLZKJefferson28 min
Feb 16, 2:46 PM CSTRiver Flood WarningLZKYell17 hr

Nearby

Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.